Montana, 2012

Hail and Damaging Winds in Montana, July 1 to 2, 2012

July 1 to 2, 2012 · NWS GGW · 12 events in 6 counties and zones

A low pressure system moving through the northern high plains region allowed a moist and unstable atmosphere to develop isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A low pressure system moving through the northern high plains region allowed a moist and unstable atmosphere to develop isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 1, 8:20 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 1, 8:20 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
920 PM MDT SUN JUL 1 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

EVENING UPDATE.
MAIN FOCUS FOR THE UPDATE WAS ADAPTING THE POPS AND QPF FEILDS TO
THE RAPIDLY CHANGING MESOSCALE ENVIRONMENT. STORMS THAT WERE
ANTICPATRED TO FIRE ALONG THE EASTERN CWA HAVE STOPPED BUBBLING
FOR NOW. HOWEVER... A RATHER LARGE CLUSTER OF CELLS HAS GATHERED
TOGETHER IN A QUASI MCS OVER FERGUS COUNTY AS OF 9PM. THESE CELLS
ARE NOT ANTICIPATED BY SYNOPTIC OR MESOSCALE MODELS AND IF FULL
BLOWN MCS OCCURS IT COULD BECOME SELF SUSTAINING AND BE CAPABLE OF SOME
MARGINAL TO WEAK SEVERE. REMAINING MID LEVEL CAPE STILL EXISTS AS
IT WAS NOT WORKED OVER BY STRONG CELL FROM EARLIER... BUT
DEWPOINTS ACROSS THE REGION ARE SHOWING A GENERAL LACK OF MOISTURE
COMPARED TO WHAT MODEL GUIDANCE THINKS. SO THIS COMPLEX COULD
STILL FALL APART AS WELL. THEREFORE HAVE RAISED POPS ACROSS THE
WESTERN PORTIONS OF THE CWA TO ACCOUNT FOR THIS INCOMING STORM
COMPLEX BUT NOT TO CONFIDENT AS TO HOW LONG IT WILL LAST. GAH

PREVIOUS SHORT TERM DISCUSSION...
AN ENERGETIC SHORTWAVE TROUGH SWINGS NORTHEAST THROUGH MONTANA
SENDING A COLD FRONT INTO UNSTABLE AIR. THE INSTABILITY WILL BE
SUPPORTED BY A SURFACE TROUGH AND VERY WARMING AIR ADVECTING INTO
NORTHEAST MONTANA. MODERATE TO STRONG CONVECTION PARAMETERS WILL
SUPPORT STRONG THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING.
SPC HAS PLACE THE ENTIRE CWA WITHIN THEIR CONVECTIVE OUTLOOK FOR
SLIGHT RISK FOR SEVERE THUNDERSTORMS. ALTHOUGH MODELS CONTINUE TO
HAVE DIFFERENT IDEAS AS TO RAIN SHOWER AND THUNDERSTORM INTENSITY
TIMING AND LOCATION...INCREASED POPS FOR THIS EVENING FOR THE
POSSIBILITY OF ORGANIZED SUPER CELLS. MODEL PRECIPITABLE WATER IS
AROUND 1 INCH BASED ON A 19Z SPECIAL SOUNDING CONDUCTED HERE. THIS
COULD BE A BIG ISSUE FOR FLASH FLOODING AS SOME STORMS MAY BE ABLE
TO BACK BUILD OR FORM AND MOVE OVER THE SAME AREAS A FEW TIMES.
STORMS ARE PROJECTED TO LEAVE THE CWA DURING THE EARLY MORNING
HOURS WITH A SLIGHTLY COOLER AIR AND A RETURN TO SOUTHWEST FLOW BY
MID MORNING.

THE STRONG EASTERLY WINDS TODAY PROMPTED THE ISSUANCE OF A WIND
ADVISORY FOR FORT PECK LAKE. WIND SHOULD DIMINISH AROUND 03Z TO
ALLOW THE NPW TO EXPIRE.

MONDAY THROUGH TUESDAY...STARTING WITH DRIER SOUTHWEST FLOW
MONDAY TRANSITIONING TO A RIDGE OVERNIGHT AND THEN BREAKING DOWN
AGAIN WITH A HEAT SPIKE AND POTENTIALLY SEVERE THUNDERSTORMS BY
TUESDAY AFTERNOON. DID ADD SOME POPS TO MONDAY NIGHT AND TUESDAY
MORNING BASE ON MODELS FINDING OVERRUNNING MOISTURE OVER A
TEMPERATURE BOUNDARY. SCT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
PERSISTENT SOUTHWEST FLOW ALOFT WILL CONTINUE INTO MONTANA WITH
RIDGE OVER THE CENTRAL STATES AND TROF OVER THE PACIFIC NORTHWEST.
THIS WILL KEEP TEMPERATURES TO NEAR OR SLIGHTLY ABOVE NORMAL
THROUGH NEXT WEEKEND.

MODELS CONTINUE TO INDICATE STRONG SHORTWAVE LIFTING INTO CENTRAL
SASKATCHEWAN AND PUSHING COLD FRONT ACROSS MONTANA ON TUESDAY
NIGHT WITH THE POTENTIAL FOR THUNDERSTORMS WITH THE FRONT. VERY
DRY AIR INTRUDES INTO THE STATE BEHIND THE FRONT FOR WEDNESDAY BUT
BY LATER IN THE WEEK LOW LEVEL MOISTURE IS EXPECTED TO RETURN.
MODELS NOT INDICATING MUCH IN THE WAY OF SHORTWAVE ENERGY MOVING
THROUGH THE FLOW BUT AS LOW LEVEL MOISTURE INCREASED...SO WILL
INSTABILITY...LEADING TO SOME POTENTIAL FOR THUNDERSTORMS AGAIN
INTO NEXT WEEKEND. EBERT

&&

.AVIATION...
MAINLY VFR.

THUNDERSTORMS WILL MOVE THROUGH THE AREA TONIGHT AND
SHOULD EITHER EXIT OR CALM AROUND MIDNIGHT. GUSTY/ERRATIC WINDS
COULD BE POSSIBLE NEAR TERMINALS WITH PASSING CELLS.

WINDS WILL TRANSITION TO THE NORTH AROUND 5 TO 15 KTS TONIGHT THEN
BACK TO THE NORTHEAST DURING THE AFTERNOON. GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 1, 8:14 PM MST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
914 PM MDT SUN JUL 1 2012

MTZ016>027-059>062-021100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
914 PM MDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A DISTURBANCE WILL MOVE THROUGH THE REGION THIS EVENING AND
SHOULD GENERATE THUNDERSTORMS. SOME STORMS COULD BECOME SEVERE
WITH LARGE HAIL...STRONG WINDS...AND POTENTIAL FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF STRONG TO POTENTIALLY SEVERE SHOWERS AND
THUNDERSTORMS IS POSSIBLE TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 1, 6:13 PM MST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
713 PM MDT SUN JUL 1 2012

MTZ023-020200-
MCCONE-
713 PM MDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN MCCONE COUNTY IN NORTHEAST MONTANA...

UNTIL 800 PM MDT.

AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BROCKWAY...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   BROCKWAY...
   CIRCLE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4732 10604 4761 10541 4721 10542 4718 10562
      4718 10591
TIME...MOT...LOC 0113Z 236DEG 27KT 4727 10581

GFF
WEATHER.GOV/GLASGOW
Special weather statement, Jul 1, 6:49 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
749 PM MDT SUN JUL 1 2012

MTZ025-020245-
DAWSON-
749 PM MDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 845 PM MDT.

AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF RICHEY TO 12 MILES SOUTHWEST OF LINDSAY...AND MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   LINDSAY...
   BLOOMFIELD...
   GLENDIVE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4708 10464 4700 10532 4718 10533 4719 10540
      4752 10539 4759 10463
TIME...MOT...LOC 0149Z 253DEG 28KT 4747 10519 4710 10527

GFF
WEATHER.GOV/GLASGOW
Local storm report, Jul 1, 8:04 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
904 PM MDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     4 NE HODGES             47.02N 104.33W
07/01/2012  M55 MPH          WIBAUX             MT   MESONET

&&

BB
Special weather statement, Jul 1, 8:14 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
914 PM MDT SUN JUL 1 2012

MTZ021-020415-
PETROLEUM-
914 PM MDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  PETROLEUM COUNTY IN NORTHEAST MONTANA...

UNTIL 1015 PM MDT.

AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF ROY
TO 10 MILES SOUTHWEST OF FLATWILLOW...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   FLATWILLOW...
   WINNETT...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4727 10872 4727 10860 4731 10859 4732 10832
      4757 10831 4757 10799 4689 10794 4675 10788
      4675 10863 4709 10861 4710 10874
TIME...MOT...LOC 0314Z 258DEG 38KT 4733 10868 4677 10857

GFF
WEATHER.GOV/GLASGOW
Special weather statement, Jul 1, 8:19 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
919 PM MDT SUN JUL 1 2012

MTZ016-060-020415-
PHILLIPS-
919 PM MDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 1015 PM MDT.

AT 918 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF ZORTMAN...MOVING NORTHEAST
AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   ZORTMAN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4793 10875 4792 10864 4796 10863 4798 10855
      4798 10844 4802 10844 4812 10805 4758 10785
      4759 10805 4760 10806 4759 10808 4762 10868
      4765 10872 4764 10877 4766 10879 4790 10887
TIME...MOT...LOC 0320Z 242DEG 33KT 4776 10867

GFF
WEATHER.GOV/GLASGOW
Special weather statement, Jul 1, 9:14 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1014 PM MDT SUN JUL 1 2012

MTZ061-020500-
VALLEY-
1014 PM MDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 1100 PM MDT.

AT 1011 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 28 MILES WEST OF OPHEIM...MOVING NORTHEAST AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF NORTHERN VALLEY COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4899 10637 4889 10639 4880 10717 4899 10718
TIME...MOT...LOC 0414Z 244DEG 32KT 4893 10698

GFF
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 133 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Petroleum

When
July 1, 9:22 PM MST
Where
Petroleum County, 2.76 mi S of Chain Buttes Raws
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
47.490, -108.050

Wind gusts up to 59 mph were measured by the Chain Buttes RAWS station located 8 miles west of the UL bend.

Thunderstorm Wind, Garfield

When
July 1, 9:30 PM MST
Where
Garfield County, 0.69 mi S of South Sawmill Raws
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
47.560, -107.530

Wind gusts up to 69 mph at the South Sawmill Creek RAWS station. Time estimated by radar imagery.

Thunderstorm Wind, Valley

When
July 1, 9:55 PM MST
Where
Valley County, King Coulee Raws
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.800, -107.020

Wind gusts measured up to 59 mph at the Kind Coulee RAWS site. Time is estimated from radar imagery.

Hail, Valley

When
July 1, 10:15 PM MST
Where
Valley County, 3.58 mi NNW of Duck Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.030, -106.540

Spotter reported quarter-sized hail stones.

Thunderstorm Wind, Valley

When
July 1, 10:20 PM MST
Where
Valley County, 0.6 mi E of Glasgow
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.200, -106.617

NWS employee estimated 65 mph wind gusts with a line of thunderstorms.

Thunderstorm Wind, Valley

When
July 1, 10:22 PM MST
Where
Valley County, 0.2 mi N of Glasgow
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.203, -106.630

NWS Employee reported thunderstorm wind damage. Two sections of a wooden fence were blown over by estimated 65 mph wind gusts.

Thunderstorm Wind, Valley

When
July 1, 10:26 PM MST
Where
Valley County, 0.5 mi NNE of Glasgow
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
48.207, -106.626

Wind gusts up to 60 mph measured at the Glasgow Airport NWS ASOS site.

Hail, McCone

When
July 1, 10:44 PM MST
Where
McCone County, 19.02 mi S of Ft Peck Lake Handar
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
47.750, -106.270

County DES co-ordinator reported penny-sized hail and a half inch of rain accumulation.

Hail, Garfield

When
July 1, 10:44 PM MST
Where
Garfield County, 5.39 mi ENE of Haxby Point
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
47.761, -106.274

Penny-sized hail stones reported by a visiting DES co-ordinator.

Thunderstorm Wind, Valley

When
July 1, 10:58 PM MST
Where
Valley County, 1.15 mi NW of Frazer
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.060, -106.050

Wind gusts up to 61 mph were measured at the Frazer School mesonet site.

Thunderstorm Wind, Roosevelt

When
July 1, 11:38 PM MST
Where
Roosevelt County, 0.83 mi SSE of Wolf Pt
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
48.090, -105.640

Wind gusts up to 59 mph measured at the Wolf Point Airport ASOS site. Power pole near Wolf Point was snapped and line was sparking. Volunteer fire department responded.

Thunderstorm Wind, Sheridan

When
July 2, 12:30 AM MST
Where
Sheridan County, 0.45 mi W of Redstone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.820, -104.940

Spotter reported sustained winds of 50 mph with a few wind gusts up to 60 mph causing a 5-minute power outage in the town of Redstone.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400030, 400028, 399990, 399989, 400005, 400011, 400031, 400290, 400297, 400032, 400291, 400288.